Florida, 2024

Hail and Damaging Wind in Florida, May 6, 2024

May 6, 2024 · NWS TAE · 4 events in 1 county or zone

A single, isolated thunderstorm developed over the western portions of Tallahassee with large hail and a tree down reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A single, isolated thunderstorm developed over the western portions of Tallahassee with large hail and a tree down reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 6, 1:53 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 6, 1:53 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
253 PM EDT Mon May 6 2024

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Tuesday)
Issued at 251 PM EDT Mon May 6 2024

Mainly isolated convection should diminish this evening and pave the
way for quiet, but muggy overnight conditions. Fog and low stratus
redevelops over the FL counties, then spreads to the remainder of
the Tri-State area through the early morning hrs. Some of the fog
has the potential to be dense once again, but confidence was not
high enough to issue an advisory at this time. The best chances
appear to be over Southern AL/Western FL Panhandle. Conditions
should improve by mid morning. Forecast lows range from the upper
60s inland to around 70 along the coast.

For tomorrow, a building subtropical ridge from the SW Gulf sets the
stage for 3-day period of hot weather characterized by daily inland
high temperatures in the upper 80s/low 90s. Heat indices will be a
few degrees hotter. Strong subsidence from this ridge should
suppress most if not all convection. These conditions can be harmful
to those sensitive to heat, so please take the necessary precautions
if exposed. For beachgoers, be mindful of what color flags are
flying: red = high risk for rip currents while yellow = moderate.

&&

.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 251 PM EDT Mon May 6 2024

Fairly benign period of weather with ridging in control. Cannot rule
out an isolated shower or rumble of thunder across SE AL and SW GA
late Wednesday. Unseasonably warm with highs in the upper 80s to low
90s and lows in the upper 60s to lower 70s.

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 251 PM EDT Mon May 6 2024

Southern stream shortwave energy will lead to an unsettled period of
weather centered on Thursday and Friday with a slow frontal passage.
Cannot rule out heavy rain and severe weather, especially on Friday.
The timing of the front will determine the severe weather potential
with otherwise favorable shear. Temperatures cool to more seasonable
levels Friday and Friday night with the passage of the front. Some
lingering clouds/showers are possible into the weekend if the front
slows with the support of addt'l southern stream shortwave energy,
but that is still uncertain, and the forecast leans drier attm.

&&

.AVIATION...
(18Z TAFS)
Issued at 251 PM EDT Mon May 6 2024

Cumulus field with cigs up to 040 are making for VFR conds this
aftn. Maintained VCTS at TLH/ABY/VLD into the early evening as
isolated t-storms develop within the next couple hrs, then drift
east to NE. Late tonight into early tmrw morning, fog and low
stratus return and look to impact all terminals. The greatest
restrictions are expected at ECP/TLH where sub-IFR conds are likely
with MVFR cigs/vsbys elsewhere. Improvement arrives around 13-15Z.
South to SW winds generally 10 kts or less prevail.

&&

.MARINE...
Issued at 251 PM EDT Mon May 6 2024

Southerly winds will continue as high pressure moves slowly east of
the waters and cold front approaches on Friday. Chances for showers
and thunderstorms will increase Thursday night into Friday night.
The cold front is expected to move south of the waters Friday night
with northwest winds in its wake. Seas will generally be 2 to 3 feet
through the period, except for higher winds and seas in the vicinity
of thunderstorms.

&&

.FIRE WEATHER...
Issued at 251 PM EDT Mon May 6 2024

Minimal rain chances are on tap for Tuesday and Wednesday, but the
tradeoff will be hot afternoon conditions when high temperatures
surge into the upper 80s/low 90s away from the immediate coast. Heat
indices will be a few degrees hotter. By Thursday coverage of
showers/thunderstorms increase ahead of an approaching front from
the NW. Even wetter & stormier weather is expected on Friday once
the front moves through the region. Widespread wetting rains are
likely. Persistent southerly winds maintain a moist airmass. Lastly,
high afternoon dispersions are forecast through Thursday.

&&

.HYDROLOGY...
Issued at 251 PM EDT Mon May 6 2024

The main concern is rainfall centered on Friday ahead of the next
cold front. The highest amounts are expected in the AL/GA counties
where WPC has a marginal risk for excessive rainfall, but this
threat may shift southward into the FL counties in subsequent
forecasts. On the rivers, there are no flooding concerns at this
time.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   68  90  69  90 /   0   0   0  10
Panama City   71  84  73  85 /   0   0   0   0
Dothan        67  90  70  92 /  10  10   0  10
Albany        67  91  69  92 /  20   0   0  10
Valdosta      67  92  68  92 /  10   0   0  10
Cross City    66  89  67  89 /   0  10   0   0
Apalachicola  73  83  73  82 /   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 10 PM EDT /9 PM CDT/ this evening
     for FLZ112-114-115.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...IG3
SHORT TERM...LF
LONG TERM....LF
AVIATION...IG3
MARINE...LF
FIRE WEATHER...IG3
HYDROLOGY...LF

In the hours before

Special weather statement, May 6, 3:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
412 PM EDT Mon May 6 2024

FLZ016-017-062045-
Gadsden FL-Leon FL-
412 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GADSDEN AND CENTRAL
LEON COUNTIES THROUGH 445 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tallahassee Comm College. The strong thunderstorm is nearly
stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tallahassee Comm College, Midway, Tallahassee, Lake Talquin, Macon
Community Park, Levy Park, Andrew, Orchard Pond, Maclay State
Gardens, Killearn Lakes, Fort Braden, Tallahassee Coml Airport, Lake
Jackson, Tallahassee Mall, Bradfordville, Forest Meadows Park,
Mission San Luis, and Tallahassee Regional A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8430 3056 8419 3037 8438 3034 8445
      3044 8456
TIME...MOT...LOC 2012Z 024DEG 1KT 3047 8438

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

21-HANER
Special weather statement, May 6, 3:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
430 PM EDT Mon May 6 2024

FLZ017-GAZ157-062100-
Leon FL-Grady GA-
430 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEON AND SOUTH
CENTRAL GRADY COUNTIES THROUGH 500 PM EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Tallahassee. The strong thunderstorm is nearly
stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tallahassee, Moccasin Gap, Killearn Estates, Lake Iamonia,
Bradfordville, Orchard Pond, Rocky Hill, Killearn Lakes, Iamonia, and
Pisgah Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3052 8411 3051 8423 3059 8434 3062 8432
      3064 8430 3066 8430 3067 8431 3069 8429
      3069 8431 3071 8430 3069 8409
TIME...MOT...LOC 2030Z 104DEG 2KT 3063 8421

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

21-HANER

The radar

The Tallahassee radar (KTLH), 10 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Leon

When
May 6, 3:30 PM EST
Where
Leon County, 2.83 mi SSW of Lake Jackson
Measured
1.25 in hail
Reported by
Public
Coordinates
30.490, -84.340

Hail, Leon

When
May 6, 3:35 PM EST
Where
Leon County, 3.01 mi NNW of Tallahassee Community College
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.480, -84.360

Hail, Leon

When
May 6, 3:35 PM EST
Where
Leon County, 2.07 mi S of Lake Jackson
Measured
1.25 in hail
Reported by
Public
Coordinates
30.500, -84.330

Thunderstorm Wind, Leon

When
May 6, 3:40 PM EST
Where
Leon County, 0.91 mi SE of Tallahassee Community Airport
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.530, -84.360

A tree was blown down near Old Bainbridge Road and Capital Circle NW.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183758, 1183759, 1183760, 1183761.